General Question

Aesthetic_Mess's avatar

Why do you have to eat something when you take medicine or vitamins?

Asked by Aesthetic_Mess (7846 points ) September 27th, 2010

I’ve never understood why we have to eat when we take medicine in tablet form, or even vitamins for that matter.
Why do we get nauseous? For example, this morning, I took a vitamin with coffee, and I didn’t eat anything, and now my stomach feels all upset. I don’t feel like eating anything in the mornings, so why do I feel this way?

Observing members: 0 Composing members: 0

8 Answers

tedd's avatar

Because your stomach isn’t much designed to digest raw minerals and vitamins or medicine. Oh and also coffee is acidic and its bad for your stomach (and pretty much every other part of your body it comes into contact with).

Also if your stomach is digesting food the medicine/vitamins will make their way into your blood stream and body faster, as your body will send food through quickly.

Brian1946's avatar

If you take a tablet on an empty stomach, it’ll pass through your stomach before the stomach acid has a chance to fully dissolve it.

If you eat first though, the food will most likely block a tablet from passing through your stomach too quickly and the tablet will be dissolved along with the food.

DrBill's avatar

Take your vitamins with lunch.

JLeslie's avatar

Some meeds are to betaken with food because they are very irritating, even corrosive and can lead to ulcers. Aspirin, ibuprofen, some antibtiotics, and other meds fall into this category, and luckily food does not affect absortion greatly with these medications. Some meds cause severe nausea and food prevents that side effect. Some vitamins and minerals are absorbed better with food, because the vitamin or mineral might require other vitamins and minerals for ideal absorption. As a general rule acidic drinks and foods increase absorption of medications and vitamins and minerals, and dairy products decrease, but if a medication says take on an empty stomach it is because the absorption of the med is greatly reduced with food, and this med should only be taken on an empty stomach, only with water.

mattbrowne's avatar

Some vitamins are completely useless without fat. Our body cannot use them in this case.

lonelydragon's avatar

Some vitamins will irritate the stomach, causing pain or even nausea. Taking a vitamin with food lessens the impact. If you don’t like to eat in the morning, maybe you could take your vitamin with dinner.

silky1's avatar

In most cases food taken before any medication is always best to coat the stomach and to help absorb some of the chemicals that can cause nausea. Although some medication are required to take on an empty stomach. It’s always good to read all medication instructions properly and take them accordingly.

WestRiverrat's avatar

Some meds need to be taken with food because when taken alone they can cause sudden drops in blood sugar, enough so that you could go into hypoglycemic shock.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther